Format

Send to

Choose Destination
Am J Hematol. 2005 Apr;78(4):306-9.

Hydroxychloroquine causes severe vacuolar myopathy in a patient with chronic graft-versus-host disease.

Author information

1
Department of Oncology, The Johns Hopkins Hospital, Baltimore, Maryland 21287, USA.

Abstract

A 51-year-old man developed progressive debilitating limb and respiratory muscle weakness while undergoing treatment for chronic graft-versus-host disease secondary to allogeneic bone marrow transplant for mantle cell lymphoma. He had a normal serum creatine kinase level and acetylcholine receptor antibodies were negative. Electromyography showed a severe, nonirritable myopathy and a sensory motor axonal polyneuropathy. A muscle biopsy showed a necrotizing, vacuolar myopathy with many fibers containing autophagic and red-rimmed vacuoles, suggestive of an amphiphilic drug myopathy. The patient's strength and function improved significantly after discontinuation of hydroxychloroquine.

PMID:
15795921
DOI:
10.1002/ajh.20294
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center